Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 26, 2017, 5:34 PM MST for Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 5:34 PM MST (00:34 UTC)
- Expired
- Aug 26, 2017, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:20 PM MST | FLASH FLOOD | 4 Ese Apache Junction, AZ | TWO DRIVERS RESCUED BY BYSTANDERS FROM 2 CARS THAT WERE BOTH SWEPT DOWN A WASH AND BECAME LODGED UNDERNEATH A FOOT BRIDGE. REPORTED NEAR SOUTHERN AVE. AND MOUNTAIN VIEW RD., APACHE JUNCTION, AZ. |
| Aug 26, 6:20 PM MST | FLASH FLOOD | 4 Ese Apache Junction, AZ | TWO DRIVERS RESCUED BY FIRE CREWS FROM 2 CARS THAT WERE BOTH SWEPT DOWN A WASH AND BECAME LODGED UNDERNEATH A FOOT BRIDGE. REPORTED NEAR SOUTHERN AVE. AND MOUNTAIN VIEW RD., APACHE JUNCTION, AZ. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3721 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WGUS55 KPSR 270034 FFWPSR AZC021-270330- /O.NEW.KPSR.FF.W.0056.170827T0034Z-170827T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 534 PM MST SAT AUG 26 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Pinal County in southeastern Arizona... * Until 830 PM MST * At 532 PM MST, trained weather spotters reported thunderstorms producing heavy rain across the warned area with one report of near three-quarters of an inch in less than 30 mins. Rain continues to fall but rates are diminishing. However, flash flooding is expected to begin shortly. Streamflow and runoff is likely through the Weekes Wash channel as well as other known low water crossing in the area. * Some locations that will experience flooding include... Apache Junction, locations along Weekes Wash in Apache Junction, Kings Ranch, Lost Dutchman State Park, Superstition Mountains, Gold Camp, Gold Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3346 11141 3327 11141 3327 11156 3346 11156 $$ JN
3 follow-up statements
801 WGUS75 KPSR 270125 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 625 PM MST SAT AUG 26 2017 AZC021-270330- /O.CON.KPSR.FF.W.0056.000000T0000Z-170827T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal AZ- 625 PM MST SAT AUG 26 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR PINAL COUNTY... At 620 PM MST, Doppler radar and automated rain gauges indicated heavy rain had fallen from thunderstorms in the area. Up to one inch of rain has fallen. Rainfall runoff is running through area channels and will continue drain and runoff over the next few hours. Avoid driving through roadways with running or ponded water over them. Thunderstorm responsible for the heavy rain have diminished and the threat is for lingering runoff into the evening. The threat for heavy rainfall has diminished. Local modeling forecasts indicate peak runoff through the Weekes Wash channel through Apache Junction is occurring and will slowly decrease over the next hour to hour and a half. Some locations that will experience flooding include... Apache Junction, locations along Weekes Wash in Apache Junction, Kings Ranch, Lost Dutchman State Park, Superstition Mountains, Gold Canyon and Gold Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3346 11141 3327 11141 3327 11156 3346 11156 $$ JN
337 WGUS75 KPSR 270228 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 728 PM MST SAT AUG 26 2017 AZC021-270330- /O.CON.KPSR.FF.W.0056.000000T0000Z-170827T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal AZ- 728 PM MST SAT AUG 26 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR PINAL COUNTY... At 718 PM MST, isolated and very light rain showers remained over the warning area. As such, the threat for heavy rainfall has ended. However, storm runoff will continue to run through area wash channels and low spots across Apache Junction and Gold Canyon. Area flood retention systems and the Weekes Wash channel will continue to see runoff flow into the evening. As nighttime falls over the region, travel with caution and care to avoid driving through any remaining flooded roadways. Some locations that will experience flooding include... Apache Junction, Weekes Wash through Apache Junction, Kings Ranch, Lost Dutchman State Park, Superstition Mountains, Gold Canyon and Gold Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3346 11141 3327 11141 3327 11156 3346 11156 $$ JN
040 WGUS75 KPSR 270326 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 826 PM MST SAT AUG 26 2017 AZC021-270333- /O.EXP.KPSR.FF.W.0056.000000T0000Z-170827T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal AZ- 826 PM MST SAT AUG 26 2017 ...THE FLASH FLOOD WARNING FOR PINAL COUNTY WILL EXPIRE AT 830 PM MST... The heavy rain has ended and the threat for further flash flooding has diminished. Lingering runoff impacts continue across portions of Apache Junction and as such a flood warning has been issued for the next few hours. The flash flood warning will be allowed to expire as scheduled at 830 PM. Please continue to heed any remaining road closures and do not drive through water that covers roadways in the area. LAT...LON 3346 11141 3327 11141 3327 11156 3346 11156 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:00 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 26, 3:00 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
300 PM MST Sat Aug 26 2017
.SYNOPSIS...
Above normal temperatures will continue through the weekend and
much of next week. For the weekend, a modest increase in moisture
levels is anticipated and thus some modest storm potential.
Overall though, dry weather is expected except for a few mountain
showers and storms. Temperatures will cool more noticeably at the
end of next week.
&&
.DISCUSSION...
Isolated to scattered storms over the higher terrain of central AZ
will drift southwestward this afternoon. However, CAPE over the
adjacent lower elevations is limited and there is good agreement
from the CAMs that the storms will struggle to survive over the
nearby desert floors of northern Maricopa County (incl. metro
Phoenix) and northern Pinal County. Would still expect to see at
least one or two stray convective showers over metro Phoenix
before the evening is over but mostly we will just get some wind.
Portions of La Paz County closest to Yavapai County will probably
be in the same boat. Other lower deserts within our forecast area
will be dry.
With the high centered over the Great Basin for at least a few
more days, there is a climatologically favorable steering flow in
place (at least for the Arizona portions of our forecast area).
However, it looks like that high will help advect some drier
continental air into Arizona leading to more of a "low grade"
type of Monsoon situation wherein mountain storms fizzle as they
move to the low elevations. Before that happens, models continue
to show a short wave moving through southern Arizona Sunday night
which is a factor in keeping PoPs relatively elevated during the
overnight hours into Monday morning.
Above normal temperatures will be in place through the weekend and
much of next week. In fact, an Excessive Heat Warning remains in
effect for Sunday for portions of southwest AZ and southeast CA.
Anticipate just enough dip in temps Monday that conditions will
remain below Excessive Heat criteria. That could change.
Suppose it is time to finally mention the potential of some
influence from EPAC tropical activity very late in the period.
Several runs from the GFS and EC have suggested a tropical wave
developing next weekend and drifting toward the Baja peninsula in
some fashion. With the large scale pattern of the sprawling high
over the Great Basin and the northeasterly flow possibly still
being reinforced by the stubborn to leave remnants from Harvey, it
could be pretty difficult for any appreciable increase in moisture
to push into the Southwest. Nevertheless, it does bear watching as
the potential for a Gulf Surge is always there with events like
that, which could give one last shot in the arm to this year's
monsoon. Or not.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Partly cloudy skies with SCT to BKN cloud decks primarily aoa 10
kft. Showers and thunderstorms will continue to develop
north/east/southeast of Phoenix terminals over the higher terrain
and slowly propagate southwest. Thereafter, there exists a 30 to
50 percent chance of getting an outflow from these distant
thunderstorms between 00Z & 02Z. The outflow will have an easterly
component to it but there is still some uncertainty on exactly how
strong the outflow will be. Guidance is suggesting wind gusts stay
below 30 kts, with the strongest gusts expected at KIWA. A smaller
chance exists of getting measurable precipitation at the
terminals, however guidance is suggesting vicinity showers and
thunderstorms existing during the 00Z to 04Z time frame.
Confidence is higher on the outflow reaching terminals than actual
storms moving over the TAF sites. Outside of this period, winds
will remain light aob 10 kts.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation issues through the TAF period under mostly clear
skies. Winds will generally favor a southerly direction though
periods of variable directions are likely during the morning
hours.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Slight chances for wetting rains retreat toward mountain locations
Tuesday through Saturday. Humidity values will stay somewhat low
each day with minimum values mostly between 10 and 20 percent.
Temperatures will remain above average. Apart from thunderstorms,
winds will tend to follow familiar warm season patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM to 8 PM MST Sunday for AZZ530-
532-533-536.
CA...Excessive Heat Warning from 10 AM to 8 PM PDT Sunday for CAZ561-
563-565>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...AJ/Iniguez
AVIATION...Hernandez
FIRE WEATHER...IniguezIn the hours before
Special weather statement, Aug 26, 2:35 PM MST, 2 hours 59 minutes before
Special Weather Statement National Weather Service Phoenix AZ 235 PM MST SAT AUG 26 2017 AZZ547-556-557-262215- Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ- 235 PM MST SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL 315 PM MST... At 235 PM MST, Doppler radar was tracking a strong thunderstorm over Sunflower. This storm was nearly stationary but slowly building towards State Route 87. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Round Valley, Sugarloaf Mountain, Sunflower, Ballantine Trailhead, Punkin Center and Tonto Basin. LAT...LON 3386 11158 3394 11139 3378 11125 3368 11155 TIME...MOT...LOC 2135Z 337DEG 1KT 3384 11146 JN
Special weather statement, Aug 26, 3:26 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
326 PM MST SAT AUG 26 2017
AZZ552-555-558-262315-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
326 PM MST SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 415 PM MST...
At 326 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior, Boyce Thompson Arboretum, Queen Valley, U.S 60 between
Florence Junction and Top-of-the-World.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3322 11099 3311 11114 3309 11125 3326 11133
3338 11116 3331 11097
TIME...MOT...LOC 2226Z 025DEG 0KT 3328 11111
JNSpecial weather statement, Aug 26, 4:23 PM MST, 1 hour 11 minutes before
Special Weather Statement National Weather Service Phoenix AZ 423 PM MST SAT AUG 26 2017 AZZ547-549-555-558-270015- Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 423 PM MST SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 515 PM MST... At 423 PM MST, Doppler radar was tracking a strong thunderstorm over Canyon Lake, or 11 miles northeast of Apache Junction, moving southwest at 5 mph. Winds in excess of 40 mph and moderate to heavy rainfall will be possible with this storm. Locations impacted include... Apache Junction, Canyon Lake, Superstition Mountains, Kings Ranch, Lost Dutchman State Park, Usery Mountain Park, Gold Camp and Tortilla Flat. LAT...LON 3363 11146 3356 11134 3337 11142 3348 11163 TIME...MOT...LOC 2323Z 026DEG 6KT 3354 11142 JN
Special weather statement, Aug 26, 4:56 PM MST, 38 minutes before
Special Weather Statement National Weather Service Phoenix AZ 456 PM MST SAT AUG 26 2017 AZZ548-549-551-553-555-270045- Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- 456 PM MST SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 545 PM MST... At 454 PM MST, Doppler radar was tracking a strong thunderstorm over the Superstition Mountain Wilderness and an area of strong outflow winds moving southwest at 15 mph into the Southeast Valley. Winds in excess of 40 mph and patchy blowing dust will be possible across the advisory area. Locations impacted include... Mesa, Chandler, Gilbert, Apache Junction, East Mesa, Queen Creek, Chandler Heights, Gold Camp, Gilbert City Hall, Tumbleweed Park, Superstition Springs Mall, Chandler City Hall, Magma, San Tan Village Mall, San Tan Valley, Seville, Freestone Park, Chandler Fashion Center Mall, Phoenix Mesa Gateway Airport and San Tan Mountain Park. LAT...LON 3348 11163 3337 11142 3307 11150 3330 11195 TIME...MOT...LOC 2354Z 031DEG 11KT 3332 11160 JN
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:22 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 26, 5:45 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 68 min |
| Aug 26, 8:23 PM MST | Areal Flood Warning | PSR | Pinal | 3 hr |
| Aug 27, 3:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 27, 4:31 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Aug 27, 4:39 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.